Log in
Advanced Prostate Cancer
6,815 members6,714 posts

Water retention/ lymphedema-like symptoms after chemo

I finished a 6-infusion program of docetaxel about 8 weeks ago and was fortunate not to suffer any particularly unpleasant side effects (no nausea but increasing fatigue). However, about 6 weeks' ago my ankles and calves started swelling. I have had a vascular scan ("lymphoscintigraphy") done and this does not show any signs of lymphedema. However, I have significant water retention and have gained as much as 10kg because of this (normal weight 100kg, now 110kg - height 182cm). A lymphatic drainage massage and compression stockings have given significant relief. I am told that the condition may disappear in time with this treatment. I am just wondering if anyone has had a similar condition and if this might indeed be related to the chemotherapy?

20 Replies
oldestnewest

I have not had chemo, but early in my Xofigo experience, I had leg swelling. The compression socks and elevating my feet overnight helped. It lasted a few weeks.

1 like
Reply

I had this same problem, exacerbated by the extreme summer heat here in northern California. I spent an hour or two every day with my legs up. That provided quite a bit of relief. It went away after chemo, but I'm still trying to lose the weight I gained. I've gotten rid of about a third of the 20 pounds I gained. I think the weight gain is more related to primary ADT, not chemotherapy.

1 like
Reply

My sister in law in Danville saw 110 just a few days ago.. crazy heat ....California a land of extremes. . I was raised there.. adt is the main culprit in so many areas of our lifes. Thanks for your post. Always a pleasure..

Reply

Taking prednisone twice a day for 5 months doesn't help either and I know it can slow the metabolism and in that way lead to weight gain. It can also cause fluid retention. Hence I think it will take some time to get rid of these effects. Grim stuff: medicinenet.com/prednisone/...

Reply

This is from the prescribing label of Taxotere:

Fluid Retention – This means that your body is holding extra water. If this fluid retention is in the chest or around the heart it can be life-threatening. If you notice swelling in the feet and legs or a slight weight gain, this may be the first warning sign. Fluid retention usually does not start immediately; but, if it occurs, it may start around your 5th treatment. Generally, fluid retention will go away within weeks or months after your treatments are completed.

accessdata.fda.gov/drugsatf...

2 likes
Reply

Get a mini trampoline . Bounce lightly according to ability. Have seen dramatic changes.

2 likes
Reply

Just 5 minutes twice a day is said by naturalpaths to clean the lymphatic system which is a very good thing. It s said that while in zero gravity while on the trampoline that there is a one way valve on our lymphatic system that opens and cleanses ...

Reply

My wife and I jump on our bed singing:

Good Luck and Good Health.

j-o-h-n Thursday 06/28/2018 11:53 AM EDT

Reply

Swollen ankles and feet to the point toes won't bend after taxotere and on

xtandi. Off taxotere for 19 weeks. Cut dose of Xtandi to 120 mg daily 10 days ago. Noticeable improvement started at day three. Foot burning pain gone at day 6. Day 8 could wiggle toes,swelling down. Day 9 could walk up stairs on toes instead of flat footed. Still swollen, but much improved. Had terrible side effects when on both chemo and Xtandi.

Chemo drugs can definitely cause edema, especially to extremities, ankles, feet, wrists, hands.. Good luck with yours. It sure is uncomfortable.

3 likes
Reply

I have not done chemo myself. Something to look forward to... I ll pray that you get thru this quickly and that the swelling goes down and with time you get good results and kick this can don the road for a good long time.. suffering makes the good days that muc( more important to us. Peace to recovery to you. Hang in there baby. Like that kitten hanging by one nail on the end of the rope. That’s us in treatments.. Keep plugging into healing yourself... This too shall pass amigo......

Reply

About a month after chemo,

my left leg swelled. GP and onco consultant were both non commital on diagnosis. Grand kids named me elephant leg. This lasted, just in left leg, for about 4 months. Now, 6 months later, leg is normal. Latest problem is varicose eczema, which I never suffered from before PC, still onward and upward. Good part, PSA is now 0.1, it was 1094 at diagnosis 20 months ago.

1 like
Reply

Thanks for the warnings. They say to drink a lot of fluids when doing Chemo. Coffee helps get rid of some of my fluid. So does melon. So far, water weight and ankle swelling is under control, but have 4 more infusions to go.

Reply

Keep a watch out for cellulitis. I have had it once in my lower legs and once on a foot. It comes on very quickly with the slightest infection (not a source that you might even notice). Aggravated by the slowdown in the movement of lymphatic fluid. A course of antibiotics will cure it quickly. However, if not picked up and attended to quickly it can cause permanent damage to the lymphatic system. Easy to recognise with many graphic images on the internet.

Reply

I was prescribed Flomax (Tamsulosin). It initially had me peeing 3 to 4 times a night. Now it’s twice between 10 pm and 7 am. I get at least 5 hours sleep before the middle of night pee.

Reply

I havent had 5hrs without peeing in 5yrs. That five hours is a blessing..to you .. be grateful...I believe this interupted sleeping patern that im in ( urgency to pee every 11/2 hours at night and 20times during daylight affects me . By not sleeping uninterupted for more than an hour and a half leads to fatigue, thus i nap when i can. Only once we have a urological problem can we relate. For a year an$ a half i could not pee at all,ie; tubes from kidnies and a foley. That entire time my prayer was” to be able to pee half way normal,without too much pain... “?? Whoohoo! I made it.. everytime i pee I thank god, the things we take advantage of while healthy....

1 like
Reply

Every little improvement is a blessing. I can open my own water bottles on the train. I can carry two cups of coffee up the stairs in the morning because I don't have to keep one hand on the wall. 24/7 Belly pain GONE. I am trying to get a handle on life continuing after a reprieve from a death sentence. At least I can hit the toilet when I pee, way better than right after surgery. Take care and say hi to Sherry.

Doug

Reply

To pee is good no pain even better.Hope things keep improving for you. Still doing the rain dance for the Southwest

Reply

I am grateful indeed.

1 like
Reply

That’s half of the battle. A grateful spirit is a reward to all that know you.

1 like
Reply

Just an update: it's now 3 months since my last chemo and the swelling in my ankles, legs, gut, arms and face has gone or is going. I try and drink up to two liters of water daily and also take a diuretic. My lymphatic physiotherapist recommended a protein supplement like whey powder which seems to have helped a lot too. I cannot say that I understand the mechanics of all of this but whatever I'm doing is working.

Reply

You may also like...